Heavy Snow, Snowy Range
- When
- February 17, 8:00 AM MST to February 18, 10:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
Snowfall was estimated to be from 8 to 12 inches.
A storm system produced some heavy snow over the Snowy and Sierra Madre ranges.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A storm system produced some heavy snow over the Snowy and Sierra Madre ranges.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 17, 3:17 AM MST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
317 AM MST TUE FEB 17 2009
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
INITIAL SHORTWAVE TROUGH WAS LOCATED OVER WESTERN UTAH EARLY THIS
MORNING. UPSTREAM RADARS AT KGJX AND KMTX HAVE SHOWN AN INCREASE IN
THE PRECIPITATION AHEAD OF THE FEATURE OVER EASTERN UTAH AND THE
WESTERN COLORADO. THE FEATURE CONTINUES TO MOVE EAST AND FILL OVER
THE CENTRAL ROCKIES AND ADJACENT HIGH PLAINS THROUGH THE EARLY
EVENING. THROUGH TODAY...THE SHORTWAVE TROUGH REMAINS IN THE SOUTH
PART OF THE SPLIT FLOW ALOFT BUT AT 00Z THE FEATURE BECOMES CAUGHT
UP IN THE DEVELOPING NORTHWEST FLOW ALOFT OVER THE REGION. THE
DYNAMICS AND MOISTURE WILL BE FAVORABLE FOR WIDESPREAD PRECIPITATION
OVER THE CWA TODAY...ESPECIALLY BY MIDDAY. THE ATMOSPHERE OVER THE
CWA WILL BE FAIRLY MILD TODAY WITH THE STORM SYSTEM PACIFIC IN
ORIGIN. THAT WILL PRODUCE HIGHS TODAY COOLER THAN THOSE OF MONDAY
BUT STILL AROUND NORMAL. IN ADDITION...PRECIPITATION TYPE TO THE
EAST OF THE LARAMIE RANGE MAY END UP BEING A MIXTURE OF LIGHT SNOW
AND RAIN. HOWEVER THE LAPSE RATES WILL STEEPEN SOME AND THE MORE
CONVECTIVE NATURE OF THE PRECIPITATION SHOULD TEND TO MAKE SNOW MORE
COMMON THAT THE RAIN. GUSTY WEST WINDS WILL ALSO CONTINUE TODAY
ALONG AND WEST OF THE LARAMIE RANGE. THE FORECAST THEN IS NOT QUITE
AS CLEAR CUT AS A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS
ON WEDNESDAY IN THE NORTHWEST FLOW ALOFT. THAT SHORTWAVE TROUGH WILL
HELP TO PUSH THE COLD FRONT CURRENTLY ACROSS NORTHERN SOUTH DAKOTA AND
CENTRAL MONTANA...SOUTH AND WEST. TWO SEPARATE AREAS OF SNOWFALL
SHOULD RESULT. ONE WILL BE OVER AND NEAR THE SNOWY RANGE WHICH WILL
BE OROGRAPHIC IN NATURE AND THE OTHER NEAR THE FRONT AND MID LEVEL
CONVERGENCE AREA...OVER THE NORTH AND EAST PARTS OF THE CWA. THE
MODELS DEPICT THOSE TWO AREAS AND GRADUALLY DECREASE QPF THROUGH
WEDNESDAY NIGHT AS FORCING AND MOISTURE DIMINISH. QUESTION IS WHERE
THE SURFACE BOUNDARY AND THE EXPECTED LIGHT SNOW WILL FORM OVER THE
EAST PART OF THE CWA WEDNESDAY AND INTO WEDNESDAY NIGHT. THE AIRMASS
BEHIND THE FRONT IS VERY SHALLOW PER THE 00Z RAOBS AT KGGW AND KBIS
AND WILL LIKELY HAVE A HARD TIME MOVING PAST ELEVATIONS ABOVE 5500
FEET MSL. THAT WOULD THEN LEAVE A MINIMUM OF PRECIPITATION IN THE
SOUTHEAST CORNER OF WYOMING WEDNESDAY AND WEDNESDAY NIGHT. THE
HIGH TEMPERATURES MAY ALSO BE TRICKY AS GUIDANCE IS LIKELY TOO WARM
OVER THE EAST PART OF THE CWA TONIGHT THROUGH WEDNESDAY NIGHT. THE
LARGEST ACCUMULATIONS OF SNOW WILL BE OVER THE SIERRA MADRE AND SNOWY
RANGES. HAVE EXTENDED THE PREVIOUSLY ISSUED WINTER WEATHER ADVISORY
FOR SNOW FOR THAT PART OF THE CWA THROUGH WEDNESDAY WITH 6 TO 12
INCHES OF NEW SNOW LIKELY. OTHERWISE SNOW ACCUMULATIONS WILL BE FROM
1 TO 3 INCHES OVER THE LOWER ELEVATIONS OF THE SOUTH CENTRAL AND EAST
CENTRAL PARTS OF WYOMING AND AROUND AN INCH OR LESS IN THE SOUTHEAST
WYOMING PLAINS AND THE PANHANDLE.
.LONG TERM...THURSDAY THROUGH MONDAY...
SEASONABLE TEMPERATURES EXPECTED THURSDAY UNDER NORTHWEST FLOW ALOFT
WITH CWA UNDER INFLUENCE PRIMARILY FROM NORTHERN STREAM FLOW OUT OF
WESTERN CANADA. MAINLY DRY OUTSIDE OF SOME MTN SNOW SHOWERS THURSDAY
THEN NEXT UPPER TROF WILL ROTATE RATHER QUICKLY SE OUT OF CENTRAL
CANADA FRIDAY AND PUSH A BACKDOOR FRONT OVER THE RN CWA BRINGING
SOME COOLER TEMPERATURES AND MAYBE A FEW SNOW SHOWERS. DRY AND
WARMER CONDITIONS THEN BUILD IN OVER THE WEEKEND AS RETURN FLOW
COMBINES WITH APPROACH OF UPPER RIDGE WITH MAXS IN THE VICINITY OF
50 DEGREES OVER THE PLAINS. UPPER RIDGE THEN WEAKENS AND SLOWLY
SHIFTS OUT OF THE REGION EARLY NEXT WEEK WITH INCREASING CLOUDS AND
SOME MTN SNOW SHOWERS BY TUESDAY AS SHORTWAVE ENERGY BEGINS TO EJECT
ACROSS THE REGION FROM THE EASTERN PACIFIC.
&&
.AVIATION...
THE SNOWY AND SIERRA MADRE RANGES WILL BE OBSCURED FOR MUCH OF THE
TIME THROUGH WEDNESDAY NIGHT. OTHERWISE...MVFR CEILINGS AND
VISIBILITIES IN LIGHT SNOW WILL SPREAD OVER MUCH OF THE CWA TODAY
FROM WEST TO EAST. THE LOWER CEILINGS AND VISIBILITIES WILL
PERSIST THROUGH WEDNESDAY OVER MUCH OF THE CWA. ICING WILL BE A
CONCERN ESPECIALLY TODAY AND EARLY TONIGHT BETWEEN 7000 FEET MSL AND
12000 FEET MSL. WESTERLY SURFACE WINDS WITH GUSTS TO 35 KNOTS WILL
CONTINUE OVER AREAS TO THE WEST OF THE LARAMIE RANGE THROUGH
WEDNESDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 8 AM TODAY TO 5 PM WEDNESDAY FOR
THE SNOWY RANGE. ZONE WYZ063.
NE...NONE.
&&
MSW/REHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 448 AM MST TUE FEB 17 2009 NEZ001>003-019>021-054-055-WYZ059>062-064>070-181200- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 448 AM MST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME LIGHT SNOW SHOULD SPREAD ACROSS THE AREA MAINLY TONIGHT. SOME LIGHT ACCUMULATIONS ARE POSSIBLE WHICH MAY CREATE AREAS OF SLICK ROADS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF LIGHT SNOW WILL CONTINUE WEDNESDAY WITH LIGHT ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ063-181200- SNOWY RANGE- 448 AM MST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT DUE TO PERIODS OF SNOW AND LOCALLY GUSTY WINDS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER WEATHER ADVISORY CONTINUES UNTIL LATE WEDNESDAY AFTERNOON AS ADDITIONAL SNOWFALL IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
1 heavy snow. Local standard time, as filed.
Snowfall was estimated to be from 8 to 12 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149127.